Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic value. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (8)

Displaying 1 - 8 of 8 WebM&M Case Studies

A 61-year-old male was admitted for a right total knee replacement under regional anesthesia. The surgeon – unaware that the anesthesiologist had already performed a right femoral nerve block with 20 ml (100mg) of 0.5% racemic bupivacaine for postoperative analgesia – also infiltrated the arthroplasty wound with 200 mg of ropivacaine. The patient was sedated with an infusion of propofol throughout the procedure. At the end of the procedure, after stopping the propofol infusion, the patient remained unresponsive, and the anesthesiologist diagnosed the patient with Local Anesthetic Systemic Toxicity (LAST). The commentary addresses the symptoms of LAST, the importance of adhering to local anesthetic dosing guidelines, and the essential role of effective communication between operating room team members.

Marlene Miller, MD, MSc | March 1, 2011
Providers caring for an infant admitted with a viral infection and history of congenital heart disease failed to appreciate the significance of his low intake and output. The infant developed severe hypoglycemia and dehydration, and wound up in the pediatric intensive care unit.
Gurpreet Dhaliwal, MD| December 1, 2009
Physicians confuse the terminology on a preliminary radiology report and diagnose a woman with foot and ankle pain as having a low-risk case of superficial vein thrombosis, rather than the more dangerous deep vein thrombosis she actually had.
Christopher R. Lee, MD| October 1, 2009
Following surgery for peripheral vascular disease, a patient otherwise ready for discharge complains of liquid shooting from his nose. The surgeons make the patient NPO and order a consultation from an otolaryngologist, who discovers the nasopharyngeal airway still lodged in the patient's nasal cavity.
Richard Hellman, MD| March 1, 2007
For a woman with insulin-dependent diabetes mellitus, the admitting medical team ordered sliding scale insulin. Her blood glucose levels became very difficult to control, and she developed diabetic ketoacidosis. In the morning, the physician instituted a more appropriate insulin regimen.
Richard Cohan, MD| September 1, 2004
Prior to a CT scan, a patient states that he is not allergic to x-ray dye. Soon after injection, he goes into anaphylactic shock.
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD| May 1, 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.
Sidney T. Bogardus, Jr., MD| April 1, 2003
Delirious and coagulopathic patient with subdural hematomas falls out of bed—twice!